Cabergoline-associated erythema nodosum

Prashant Kaushik, Matt R. Soule, Wesley A. Ellison, Bilal Ahmed, Richa Kaushik

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

OBJECTIVE: To report a case of erythema nodosum (EN) and related inflammatory arthropathy in a patient on cabergoline therapy for a microprolactinoma. CASE SUMMARY: A 25-year-old white female, who had been receiving cabergoline 0.5 mg orally once per week for the preceding 2 months for a microprolactinoma, developed classic skin lesions of EN (proved by histology) and an associated acute inflammatory arthropathy of her left ankle joint in the absence of any other identifiable causes of EN. She improved substantially (skin lesions of EN and inflammatory arthropathy disappeared) after cessation of cabergoline therapy. Rechallenge with cabergoline in a lower dose of 0.25 mg orally once per week led to a milder recurrence of EN lesions that once again disappeared after withdrawal of the drug. She had not had a recurrence at a 3 month follow-up visit. DISCUSSION: Although possible autoimmune adverse effects (pleuropulmonary and cardiac) have been reported with the use of cabergoline, to the best of our knowledge, this is the first case report of EN (panniculitis) associated with cabergoline therapy. Causality assessment using the Naranjo probability scale revealed that the adverse drug event was probable. CONCLUSIONS: Cabergoline was probably associated with EN (panniculitis) and the related arthritis in a patient being treated for a microprolactinoma. Panniculitis, like EN, needs to be considered a possible but reversible adverse effect of cabergoline therapy for microprolactinoma of the pituitary gland.

Original languageEnglish (US)
Pages (from-to)284-287
Number of pages4
JournalAnnals of Pharmacotherapy
Volume42
Issue number2
DOIs
StatePublished - Feb 1 2008
Externally publishedYes

Keywords

  • Cabergoline
  • Erythema nodosum
  • Hyperprolactinemia
  • Panniculitis

Fingerprint Dive into the research topics of 'Cabergoline-associated erythema nodosum'. Together they form a unique fingerprint.

Cite this